Alert archive / Michigan / Gale Warnings in 2008

Gale Warning 26, NWS Grand Rapids, MI

December 27, 2008

NWS Grand Rapids, MI issued this gale warning at Dec 27, 2008, 4:26 AM EST. It took effect at Dec 27, 2008, 3:55 PM EST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 4:26 AM EST (09:26 UTC)
In effect from
Dec 27, 2008, 3:55 PM EST
Expired
Dec 28, 2008, 4:23 PM EST
In force
24 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 26, 11:59 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Dec 26, 11:59 PM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1159 PM EST FRI DEC 26 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(445 PM EST FRI DEC 26 2008)
A STRONG STORM WILL TRACK ACROSS THE GREAT LAKES REGION THROUGH
SATURDAY EVENING.  HEAVY RAIN...FOG AND EVEN SOME THUNDERSTORMS WILL
ACCOMPANY THIS STORM AS IT MOVES IN.  THEN AS THE STORM MOVES
AWAY...STRONG WINDS AND SOME SNOW WILL OCCUR.   HIGH PRESSURE WILL
MOVE IN FOR MONDAY AND TUESDAY LEADING TO FAIR WEATHER.

&&

.SHORT TERM...(445 PM EST FRI DEC 26 2008)
(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED A DENSE FOG ADVISORY.  AS THE GULF MOISTURE HITS THE SNOWPACK
IT WILL LEAD TO WIDESPREAD DENSE FOG FORMING.  THIS FOG WILL PERSIST
INTO SATURDAY MORNING.  RAIN WILL BE DEVELOPING OVERNIGHT...BUT THE
HEAVY RAIN ARRIVES SATURDAY AND PERSISTS INTO SATURDAY NIGHT.
ELEVATED INSTABILITY MOVES IN AND THUNDERSTORMS WILL BE DEVELOPING.
SMALL HAIL CANNOT BE RULED OUT FROM THESE STORMS AS STEEPER LAPSE
RATES ARE SHOWN.  WILL WILL NEED TO MONITOR TRENDS CONCERNING THE
CONVECTIVE POTENTIAL.  THE RAIN IS LIKELY TO OCCUR IN WAVES...WITH
THE FIRST WAVE ARRIVING SATURDAY MORNING.  THE LOCAL WRF MODEL SHOWS
A 50 KT LLJ AIMED AT SOUTHWEST LOWER MI WITH SOME ELEVATED
INSTABILITY AT 12Z SAT.  THE MAIN WAVE MOVES IN SATURDAY EVENING
LEADING TO A BAND OF VERY HEAVY RAINFALL. A 70 KT LOW LEVEL JET IS
MOVING IN WHICH WILL ENHANCE THE RAINFALL.  MOST LOCATIONS SHOULD
END UP WITH 1 TO 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS
POSSIBLE.  THE PRECIPITATION SHOULD MIX WITH AND CHANGE TO SNOW
BEFORE ENDING AFTER MIDNIGHT SATURDAY NIGHT.

&&

.LONG TERM...(334 PM EST FRI DEC 26 2008)
(SUNDAY THROUGH FRIDAY)
SUNDAY WILL BE COLDER AND WINDY. WE MAY NEED A WIND ADVISORY OR A
WINTER WEATHER ADVISORY THEN. A COLD FRONT WILL PUSH THROUGH THE CWA
SUNDAY MORNING. THE LOW ASSOCIATED WITH THE FRONT WILL CONTINUE TO
DEEPEN AS IT MOVES NORTH INTO ONTARIO. MUCH COLDER AIR WILL FLOW
INTO THE CWA SUNDAY WHICH WILL TEND TO SLOW THE SNOWMELT. IT/S ALSO
GOING TO GENERATE SOME SNOW WITH THE WRAPAROUND MOISTURE. THE STRONG
WINDS WILL CREATE BLOWING AND DRIFTING CONDITIONS WHICH WILL REDUCE
VSBYS CONSIDERABLY. NEAR BLIZZARD CONDITIONS MAY BE POSSIBLE OVER
THE NRN CWA...ESPECIALLY DURING THE MORNING. WE/LL WATCH THIS
POTENTIAL CLOSELY.

A WEAK SHORT WAVE PASSING THOUGH THE NRN GREAT LAKES MONDAY MAY GIVE
THE NRN CWA SCT SHSN BUT THIS DOESN/T LOOK LIKE ANYTHING
SIGNIFICANT. ANOTHER STRONGER CLIPPER WILL ARRIVE TUESDAY. THE TRACK
OF THE CLIPPER ACROSS LOWER MICHIGAN WILL MEAN THE GREATEST SNOWFALL
POTENTIAL WILL BE NORTH OF THE CWA. LAKE EFFECT SHSN WILL BE LIMITED
DUE TO THE NORTH WIND FLOW BEHIND THE SYSTEM. A BETTER CHANCE OF
SNOW WILL COME FRIDAY WHEN ANOTHER SYSTEM IN THE ROCKIES MOVES EAST.
THIS STORM LOOKS LIKE IT HAS STRONG UPPER SUPPORT TOO.

&&

.MARINE...(445 PM EST FRI DEC 26 2008)
WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE NORTH OF HOLLAND DUE TO
STRONG SOUTHERLY WINDS.  WE WILL NEED TO MONITOR EVEN STRONGER WINDS
EXPECTED BY LATE SATURDAY NIGHT INTO SUNDAY.  FOG WILL ALSO BE AN
INCREASING PROBLEM BY LATE TONIGHT INTO SATURDAY.  THUNDER IS
POSSIBLE FRI NIGHT INTO SAT NIGHT.

&&

.AVIATION...(1159 PM EST FRI DEC 26 2008)
WIDESPREAD/PERSISTENT LIFR/VLIFR CONDITIONS WITH RAIN/FOG EXPECTED
TO PREVAIL OVERNIGHT AND SATURDAY AS SOUTH WINDS BRING RISING SFC
DEW POINTS IN OVER THE SNOW PACK. (DEW PTS AOA 50F SHOULD ARRIVE
TOWARD 12Z). SFC WINDS WILL BE 15 TO 25 KTS WITH WINDS AT 2-3K AS
HIGH AS 60 KTS. ALTHOUGH IT WOULD SEEM THIS MUCH WIND WOULD LIMIT
FOG POTENTIAL... THIS IS SNOW COVER RELATED/ADVECTION FOG AND 1/4SM
TO 1/2SM VSBYS WITH 100 FT CIGS WILL BE WIDESPREAD.

TSTMS REALLY CANNOT BE RULED OUT ANYTIME OVERNIGHT AND SATURDAY DUE
TO THE LOW LEVEL JET AND ELEVATED INSTABILITY (850 MB  LIFTED
INDICES AROUND -2) IN PLACE. HOWEVER HELD OFF MENTIONING VCTS IN THE
TAFS UNTIL AFTER 00Z SUN WITH THE APPROACH OF THE CDFNT WHEN IT
SEEMS THE BEST POTENTIAL EXISTS. AMDS CAN BE ISSUED SHOULD ANY TSTMS
DEVELOP JUST UPSTREAM PRIOR TO THAT.

&&

.HYDROLOGY...(445 PM EST FRI DEC 26 2008)
FORECASTS ARE TRENDING WARMER SO MORE SNOWMELT IS EXPECTED.  WE ARE
STILL LOOKING AT HEAVY RAIN SO A SERIOUS SITUATION COULD BE
DEVELOPING.  ALREADY HAVE SEVERAL SITES GOING TO FLOOD GIVEN THE
RAIN FORECASTS THROUGH SATURDAY MORNING.  SINCE HEAVIER RAIN IS
PREDICTED FOR SATURDAY INTO SATURDAY NIGHT...THE LIST OF LOCATIONS
GOING TO FLOOD WILL LIKELY INCREASE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
LM...SMALL CRAFT ADVISORY THROUGH SATURDAY NORTH OF HOLLAND. DENSE
FOG ADVISORY FOR ALL NSH ZONES UNTIL 10 AM SAT.
MI...DENSE FOG ADVISORY ALL COUNTIES INTO SATURDAY MORNING.
FLOOD WATCH ENTIRE FORECAST AREA LATE TONIGHT INTO SAT NIGHT.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    93
MARINE:       MJS
AVIATION:     MEADE
HYDROLOGY:    MJS
Hazardous weather outlook, Dec 26, 4:06 PM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 PM EST FRI DEC 26 2008

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-271100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
406 PM EST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

DENSE FOG WILL REDUCE VISIBILITIES TO A QUARTER MILE ACROSS MUCH OF
THE REGION TONIGHT. RAIN AND SNOW MELT MAY CAUSE SOME FLOODING OF
POOR DRAINAGE AREAS BY LATE TONIGHT. WIND AND WAVES WILL POSE A
HAZARD TO SMALL CRAFT IN THE NEARSHORE WATERS OF LAKE MICHIGAN NORTH
OF HOLLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SERIOUS FLOODING IS POSSIBLE FOR SATURDAY AND SATURDAY NIGHT FOR THE
SMALL STREAMS AND URBAN AREAS. THE RAIN WILL ALSO ADD STRESS TO SNOW
LADEN ROOFS. THE LARGER RIVERS COULD EXPERIENCE FLOODING WELL
THROUGH THE WEEK.  SNOW SHOWERS AND STRONG WINDS MAY IMPACT TRAVEL
CONDITIONS ON SUNDAY.

WINDS AND WAVES WILL POSE A HAZARD TO SMALL CRAFT IN THE
NEARSHORE WATERS OF LAKE MICHIGAN

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT RAINFALL REPORTS WOULD
BE HELPFUL.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 4:14 AM ESTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more22 hr
Dec 27, 10:44 AM ESTAreal Flood WarningGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more47 hr
Dec 27, 4:24 PM ESTSpecial Marine WarningGRR51 min
Dec 27, 4:27 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Kalamazoo, Kent, Lake, Mason and 5 more19 hr
Dec 27, 4:28 PM ESTSpecial Weather StatementGRRAllegan, Lake, Mason, Muskegon, Oceana, Ottawa77 min
Dec 27, 6:15 PM ESTSpecial Weather StatementGRRBarry, Calhoun, Clinton, Eaton, Gratiot, Ingham and 4 more60 min
Dec 27, 6:45 PM ESTSpecial Weather StatementGRRClinton, Eaton, Gratiot, Ingham, Ionia, Jackson45 min

Nearby

Gale Warnings in Michigan, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.